Texas, 2008Hail and Damaging Wind in Texas, August 18, 2008
August 18, 2008 · NWS LUB · 2 events in 1 county or zone
Scattered thunderstorms developed over the eastern South Plains and the Rolling Plains of west Texas during the late afternoon and early evening hours of the 18th. A few storms intensified to severe levels, and produced large hail up to the size of golfballs and wind gusts up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the eastern South Plains and the Rolling Plains of west Texas during the late afternoon and early evening hours of the 18th. A few storms intensified to severe levels, and produced large hail up to the size of golfballs and wind gusts up to 60 mph. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 2:39 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 18, 2:39 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT MON AUG 18 2008
.SHORT TERM...
A RATHER COMPLEX FORECAST PRESENTS CHALLENGES THROUGH THE SHORT
TERM. A MID/UPPER LEVEL LOW REMAINS OVER THE OKLAHOMA AND NORTHERN
TEXAS PANHANDLES. THIS FEATURE IS PROGGED TO PROPAGATE SLOWLY
SOUTHEASTWARD TOWARD THE RED RIVER VALLEY BY TUESDAY EVENING.
SEVERAL LOW LEVEL BOUNDARIES ARE DETECTED IN SATELLITE/RADAR IMAGERY
ATTM. ONE FEATURE IS LOCATED OVER THE NORTHERN BASIN...AND A SECOND
NOTABLE BOUNDARY IS PUSHING SOUTHWARD OVER THE SOUTHEASTERN TEXAS
PANHANDLE/NORTHWESTERN SOUTH PLAINS. CONVECTION IS INCREASING ALONG
THE NORTHERN BOUNDARY AS TODAY/S PARTLY CLOUDY SKIES HAVE COMBINED
WITH INCREASED FORCING AND THE APPROACHING MID LEVEL COLD POOL TO
STRENGTHEN INSTABILITY AND ASCENT. MODEL SOLUTIONS SUGGEST THAT
ISOLATED TO SCATTERED CONVECTION WILL EVOLVE LATER THIS AFTERNOON
AND THIS EVENING WITHIN THIS REGIME...FAVORING THE NORTHERN HALF OF
THE FA IN CLOSEST PROXIMITY TO SAID UA FEATURE. MANY LOCALS IN THE
NORTHERN FA HAVE BENEFITED FROM RECENT HEAVY RAINFALL...AND
ADDITIONAL SHOWERS/STORMS THERE WITHIN A VERY MOIST AIRMASS WILL
PROLONG A THREAT FOR FLASH FLOODING. THUS HAVE EXPANDED/EXTENDED THE
FLASH FLOOD WATCH THROUGH TONIGHT...AND WILL INCLUDE AREAS OF THE
SOUTHEASTERN PANHANDLES...WHERE UP TO 1.74 INCHES OF RAIN WAS
MEASURED AT THE MEMPHIS WTM SITE SINCE MIDNIGHT.
LOW/MID TROPOSPHERIC LAPSE RATES HAVE STEEPENED THIS AFTERNOON WITHIN
STRONG INSOLATION OVER THE WESTERN AND CENTRAL SOUTH PLAINS. THIS
COULD CONTRIBUTE TO AN ISOLATED SEVERE WEATHER THREAT WITH THE
STRONGEST UPDRAFTS...ESPECIALLY NEAR SURFACE BOUNDARIES.
RAIN/STORM CHANCES WILL GRADUALLY DECREASE FROM WEST TO EAST
TUESDAY AS THE UA TROUGH AXIS SLOWLY SHIFTS EASTWARD. YET RELATIVELY
MOIST UPSLOPE FLOW MAY STILL PERMIT A FEW SHOWERS/STORMS...
ESPECIALLY DURING THE AFTERNOON BENEATH LINGERING STEEP LAPSE
RATES...BUT RAINFALL EFFICIENCY SHOULD BE REDUCED.
&&
.LONG TERM...
UPPER LOW TO PULL AWAY FROM THE SOUTH PLAINS BY THURSDAY BUT NOT
BEFORE AT LEAST A FEW MORE ISOLATED-SCATTERED THUNDERSTORMS OVER
EASTERN SECTIONS ON WEDNESDAY. SUBSIDENCE IN THE WAKE OF THE LOW
WILL LIKELY LEAD TO A GRADUAL SCOURING OF LOW LEVEL MOISTURE AND
TEMPERATURES REBOUNDING INTO THE 80S ON WEDNESDAY AND PERHAPS THE
90S BY THURSDAY AND FRIDAY.
HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST AND ANCHOR
OVER THE FOUR CORNERS REGION. THIS PATTERN WOULD PLACE THE SOUTH
PLAINS IN A WEST TO NORTHWEST FLOW ALOFT AND A CHANCE FOR A WEAK
COLD FRONT TO APPROACH ON SATURDAY. APART FROM THE POTENTIAL FOR
ISOLATED TO SCATTERED SHOWERS/STORMS...NOT MUCH CHANGE TO SENSIBLE
WEATHER IS EXPECTED WITH THE BOUNDARY...IN FACT IT COULD MIX BACK
TO THE NORTH AND KEEP TEMPERATURES IN THE 90S OVER THE WEEKEND.
WARM AND DRY CONDITIONS DEPICTED IN THE LONG RANGE GFS FOR THE
START OF NEXT WEEK. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 59 78 58 85 62 / 50 20 20 10 10
TULIA 61 78 60 83 62 / 60 30 20 10 10
PLAINVIEW 62 78 61 84 62 / 50 30 20 10 10
LEVELLAND 61 79 62 85 64 / 50 20 20 10 10
LUBBOCK 62 79 62 85 65 / 50 30 20 10 10
DENVER CITY 63 81 62 87 65 / 40 20 20 10 10
BROWNFIELD 62 79 63 85 64 / 40 30 20 10 10
CHILDRESS 66 81 64 84 66 / 60 40 20 20 10
SPUR 64 80 64 85 65 / 50 30 20 20 10
ASPERMONT 66 80 65 86 66 / 50 40 20 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: TXZ021>032.
&&
20/17
Hazardous weather outlook, Aug 18, 1:56 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT MON AUG 18 2008
TXZ021>044-192000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
256 PM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP LATE THIS
AFTERNOON AND THIS EVENING...ESPECIALLY OVER THE NORTHERN PORTIONS
OF THE OUTLOOK AREA. RECENT RAINS HAVE SATURATED SOIL CONDITIONS...
AND ADDITIONAL RAINFALL WILL HAVE THE POTENTIAL TO RESULT IN DANGEROUS
FLASH FLOODING CONDITIONS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
EXTREME SOUTHERN PANHANDLE...THE NORTHERN SOUTH PLAINS AND ROLLING
PLAINS.
CONVECTIVE
WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...BUT
A FEW STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER
AND DAMAGING DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 18, 3:38 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT MON AUG 18 2008
TXZ024-182245-
BRISCOE TX-
438 PM CDT MON AUG 18 2008
...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...
AT 436 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SILVERTON...MOVING SOUTHEAST AT
16 MPH.
SMALL HAIL...INTENSE LIGHTNING...AND BRIEF...STRONG WIND GUSTS IN
EXCESS OF 50 MPH ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
ALSO...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 18, 3:43 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
443 PM CDT MON AUG 18 2008
TXZ023-182245-
SWISHER TX-
443 PM CDT MON AUG 18 2008
...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...
AT 440 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF CLAYTONVILLE...OR ABOUT 15
MILES EAST OF TULIA...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED IN NORTHEAST SWISHER COUNTY...NEAR THE
SWISHER AND ARMSTRONG COUNTY LINE.
SMALL HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE NEAR THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 18, 4:46 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT MON AUG 18 2008
TXZ030-182345-
FLOYD TX-
546 PM CDT MON AUG 18 2008
...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...
AT 544 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FLOYDADA...MOVING SOUTHEAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED IN EXTREME
NORTHWEST FLOYD COUNTY ABOUT 10 MILES NORTH OF LOCKNEY...ALSO MOVING
SOUTHEAST AT 10 MPH.
SMALL HAIL...CLOUD TO GROUND LIGHTNING AND...BRIEF...STRONG WIND
GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE NEAR THESE THUNDERSTORMS.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
ALSO...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
STORM INTENSITY MAY INCREASE AND SEVERE WEATHER COULD DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Dickens
- When
- August 18, 5:49 PM CST
- Where
- Dickens County, Mc Adoo
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.730, -100.980
Dickens County law enforcement officials reported golfball size hail in McAdoo. No damage was reported.
Thunderstorm Wind, Dickens
- When
- August 18, 6:52 PM CST
- Where
- Dickens County, Spur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.480, -100.850
The public estimated thunderstorm wind gusts between 50 and 60 mph in Spur at 18:52 CST. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 50 mph at 18:55 CST. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120824, 120827.